Nebraska, 2003

Hail in Nebraska, May 23, 2003

May 23, 2003 · NWS CYS · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 23, 2:10 PM MST, 4 hours 10 minutes earlier.

Area forecast discussion, May 23, 2:10 PM MST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
310 PM MDT FRI MAY 23 2003

.SHORT TERM...RATHER QUIET OVER CWA ATTM BUT SOME SHOWERS AND TSTRMS
WILL DVLP BY THIS EVENING IN WK SFC CONVERGENGE AREA OVR FAR ERN WY.
ACTIVITY WILL THEN MOVE ESE OVER NEB PANHANDLE THIS EVENING. AS WEAK
SFC FRONT PUSHES SE ACROSS CWA.  A LITTLE COOLER OVER THE ERN CWA
SATURDAY AS SFC HIGH SLIDES WELL NE OF AREA BUT WITH WK SFC UPSLOPE
FLOW CONTINUING A FEW TSTRMS AGAIN POSSIBLE MAINLY NR THE SE WY MTNS.

.LONG TERM...WILL KEEP A SLIGHT CHANCE OF TSTMS OVER WRN AND SRN CWA
SATURDAY EVENING.  A SHARP UPPER RIDGE WILL DOMINATE THE WX SUNDAY
AND FOR THE MEMORIAL DAY HOLIDAY.  SOME MOISTURE AND INSTABILITY WILL
BE MAINLY OVER WESTERN PART OF CWA AS MORE STABLE AIR DOMINATES THE
NEBRASKA PANHANDLE.  WILL GO WITH 20-30 PERCENT POPS WY PORTION CWA
...10-20 PERCENT ENOUGH FOR THE PANHANDLE.  STRONG UPPER HIGH CENTER
BUILDS INTO NV TUE.  GFS STILL SHOWS SOME MOISTURE AND INSTABILITY
SHIFTING EAST ACROSS THE CWA...SO WILL GO WITH 20 PERCENT POPS MOST
OF CWA.  ON WED...THE UPPER HIGH CENTER AND BUILDING RIDGE LEAN MORE
OVER THE CWA...SO WILL GO WITH DRY AND WARM FORECAST.  NEXT SYSTEM
SWEEPING DOWN FROM THE NW WILL BRING A CHANCE OF SHOWERS/TSTMS AND
COOLER TEMPS THU AND FRI.  MAV MAX TEMPS LOOK TOO COOL FOR SUNDAY.

.CYS...
WY...NONE.
NE...NONE.

RE/JLH
Hazardous weather outlook, May 23, 9:33 AM MST, 8 hours 47 minutes before
NEZ001>003-019>021-054-055-WYZ059>070-241200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1033 AM MDT FRI MAY 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN WYOMING AND THE
WESTERN NEBRASKA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE
MOUNTAINS OF SOUTHEAST WYOMING THIS AFTERNOON AND SPREAD OVER THE
SOUTHEAST WYOMING PLAINS AND THE WESTERN NEBRASKA PANHANDLE LATE
THIS AFTERNOON AND INTO THIS EVENING.  A FEW STORMS COULD PRODUCE
SOME SMALL HAIL AND GUSTY WINDS...ESPECIALLY OVER SOUTHERN PORTIONS
OF THE NEBRASKA PANHANDLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

THERE WILL BE AT LEAST A SLIGHT CHANCE OF AFTERNOON AND EVENING
THUNDERSTORMS IN SOUTHEAST WYOMING AND THE WESTERN NEBRASKA
PANHANDLE EACH DAY DURING THIS PERIOD.  DESPITE AN UPPER LEVEL RIDGE
PREVAILING OVER THE REGION...PERSISTENT LOW LEVEL MOISTURE AND
UPSLOPE FLOW WILL HELP TO INITIATE CONVECTION EACH AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

RE
WCJIN-WYSE-WYNE

In the hours before

Local storm report, May 23, 4:41 PM MST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
0541 PM MDT FRI MAY 23 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0520 PM    10 NE CHADRON             NE   FX TORNADO
05/23/03   DAWES

0510 PM    15 W HEMINGFORD           NE   0.88 IN HAIL
05/23/03   BOX BUTTE

JCH
Local storm report, May 23, 5:17 PM MST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
0617 PM MDT FRI MAY 23 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0528 PM    10 NE CHADRON             NE   0.75 IN HAIL
05/23/03   DAWES

JCH
Local storm report, May 23, 5:56 PM MST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
0656 PM MDT FRI MAY 23 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0652 PM    15 NE SCOTTSBLUFF         NE   1.75 IN HAIL
05/23/03   SIOUX

JCH

The radar

The Cheyenne radar (KCYS), 134 km away, was scanning. The volume nearest the first event began at 01:22 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Scotts Bluff

When
May 23, 6:20 PM MST
Where
Scotts Bluff County, Mc Grew
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.750, -103.417

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2003Every state in 2003This day in weather historyWarnings in Nebraska, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5361755.